Surgery>>>>>Fluid and Electrolyte Management of the Surgical Patient
Question 2#

All are possible causes of postoperative hyponatremia EXCEPT:

a. Excess infusion of normal saline intraoperatively
b. Administration of antipsychotic medication
c. Transient decrease in antidiuretic hormone (ADH) secretion
d. Excess oral water intake

Correct Answer is C

Comment:

Hyponatremia is caused by excess free water (dilution) or decreased sodium (depletion). Thus, excessive intake of free water (oral or IV) can lead to hyponatremia. Also, medications can cause water retention and subsequent hyponatremia, especially in older patients. Primary renal disease, diuretic use, and secretion of antidiuretic hormone (ADH) are common causes of sodium depletion. ADH can be released transiently postoperatively, or less frequently, in syndrome of inappropriate ADH secretion. Lastly, pseudohyponatremia can be seen on laboratory testing when high serum glucose, lipid, or protein levels compromise sodium measurements.